Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 10, NWS Amarillo, TX

May 25, 1996Deaf Smith County, Texas

NWS Amarillo, TX issued this tornado warning at May 25, 1996, 4:55 PM CDT for Deaf Smith County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1996, 4:55 PM CDT (21:55 UTC)
Expired
May 25, 1996, 6:00 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:54 PM CDTTornado F2Hereford, TXThis tornado blew the roof and some exterior walls of a brick veneer home down and destroyed the adjacent barn. Two other homes were seriously damaged. Two farm hands rode out the storm in the brick veneer home without injuries. The track is an estimate.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 252155
TORAMA
TXC117-252300-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT SAT MAY 25 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...DEAF SMITH COUNTY
 
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO...OVER PARMER COUNTY ABOUT
20 MILES SOUTHWEST OF HEREFORD. THIS STORM WAS MOVING NORTH TO NORTHEAST
AT 35 MPH AND SHOULD REACH DEAF SMITH COUNTY...SOUTHEAST OF BOOTLEG
BY 525 PM CDT.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:04 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 25, 3:04 PM CDT, 1 hour 51 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SAT MAY 25 1996

SATELLITE LOOP AS OF 19Z SHOWED UPR LOW ROTATING OVER NWRN AZ/SERN
NV. UPR LOW PROGGED TO LIFT OUT NEXT 48 HRS...TO OVER NERN CO BY 12Z
MON IN RESPONSE TO NEXT UPSTREAM TROF HEADING TOWARD NWRN U.S..
NRLY STNRY SFC FRONT HAS NOT BUDGED TODAY AND EXTENDS FROM W-CNTRL KS
ACROSS THE ERN OK PNHNDL...TO N OF AMA...THEN BACK THRU NERN NM.
EXPECTING SFC LOW TO DEVELOP OVER SERN PLAINS OF NM/SWRN TX PNHNDL
THIS EVE. MODELS DIVERGE ON SFC FEATURES AFTER 00Z SUN. WL FOLLOW ETA
SFC PATTERN AS NGM/AVN DEPICT FRONTAL BNDRY LIFTING NWD OUT OF
PANHANDLES TONIGHT AND BEGIN LOWERING SFC PRES IN ERN CO...PSBLY TOO
QUICKLY. REF PMDSPD. WL BANK ON FRONT STAYING OVER NRN PANHANDLES
TONIGHT.

INITIAL VORT LOBE WL SWING ACROSS PANHANDLES TONIGHT. STRONG 850 MB
WAA/MOISTURE ADVECTION/UPSLOPE FLOW WL COMBINE WITH THIS VORT LOBE TO
INDUCE A SIGNIFICANT COVERAGE OF STG TO SVR CONVECTION ACROSS THE
PANHANDLES THIS EVE AND TONIGHT. AS MENTIONED IN THE EARLY AM
DISCUSSION...EXCELLENT UPR LVL DIFFLUENCE...H500 - H300 LYR...ALONG
WITH DIFFLUENT THICKNESS PATTERN IS FAVORABLE FOR HEAVY RAINS.
PRECIP WATER VALUES WL RANGE FROM 1 TO 1.5 INCHES WITH HIGHEST VALUES
IN THE ERN HALF OF THE FCST AREA. PLANNING ON KEEPING CURRENT FLASH
FLOOD WATCH FOR TONIGHT WITH NO CHANGES ATTM.

UPR LVL SPEED MAX OF 90 TO 100 KT...ALONG WITH STRONG H500 VORT MAX
EXPECTED TO COME ACROSS PANHANDLES SUNDAY. H700 FLOW BECOMES MORE
WRLY SUN...THUS EXPECTING PACIFIC FRONT/DRYLINE TO MOVE INTO EXTREME
ERN PANHANDLES/WRN OK BY SUN EVE. HOWEVER WL LIKELY HAVE ONGOING
CONVECTION SUN AM ACROSS MUCH OF THE AREA. WL KEEP CHC POPS IN THE
ERN ZONES SUNDAY PM/EVE...DRYING THE WRN/CNTRL ZONES OUT WITH THE
ANTICIPATION OF DRY SLOTTING. WL PROBABLY REMOVE SLT CHC POPS FROM
SERN ZONES MON...WL KEEP IN NE.

FOR THE EXTENDED PD...1ST UPR LOW LIFTS OUT INTO MS VLY TUES...WHILE
2ND UPR LOW FORMS OVER THE NWRN U.S. IN RESPONSE TO THIS NEXT
LOW...H500 HGTS RISE ACCORDINGLY OVER THE SRN HI PLAINS INTO MID
WEEK. WL KEEP EXTENDED DRY WITH WARMING TEMPS.

WL ISSUE AN UPDATED FFS WITH THIS SCHEDULED ISSUANCE.

PRELIM NUMBERS
DHT 056/079/052/080 63-
AMA 058/078/053/081 63-

.AMA...
TX...FLASH FLOOD WATCH TONIGHT ZONES 3>5 AND 8>10.
OK...FLASH FLOOD WATCH TONIGHT ZONES 2-3.

CARUSO

In the hours before

Special weather statement, May 25, 12:47 PM CDT, 4 hours 8 minutes before
OKZ001>003-TXZ001>020-260545-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 25 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

THE DRYLINE...OVER EASTERN NEW MEXICO...IS FORECAST TO REMAIN NEARLY
STATIONARY THROUGH TONIGHT.  GUSTY EAST TO SOUTHEAST WINDS WILL
CONTINUE TO TRANSPORT DEEP LOW LEVEL MOISTURE INTO THE PANHANDLES
THIS AFTERNOON. A STRONG UPPER LEVEL WEATHER DISTURBANCE IS FORECAST
TO APPROACH THE AREA FROM THE WEST THIS AFTERNOON AND TONIGHT. ALL
OF THESE INGREDIENTS WILL CAUSE THUNDERSTORM DEVELOPMENT ACROSS THE
PANHANDLES.

THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE
WITH DANGEROUS LIGHTNING...HEAVY RAINFALL...LARGE HAIL...AND DAMAGING
WINDS.  ATMOSPHERIC WIND PROFILES INDICATE CONDITIONS WILL BE
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.  HEAVY RAINFALL IN AREAS
WHICH PREVIOUSLY RECEIVED CONSIDERABLE RAIN MAY EXPERIENCE FLASH
FLOODING.

THE THREAT OF SEVERE WEATHER WILL LIKELY CONTINUE WELL INTO SATURDAY
NIGHT.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS ALL OF THE TEXAS
AND OKLAHOMA PAfNHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

COPLEY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSevere Thunderstorm WarningAMAGray, Roberts58 min
May 24, 7:11 PM CDTSevere Thunderstorm WarningAMAHutchinson64 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 24, 8:05 PM CDTSevere Thunderstorm WarningAMAHemphill55 min
May 24, 8:22 PM CDTSevere Thunderstorm WarningAMAHutchinson68 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Randall61 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningAMALipscomb33 min
May 24, 9:38 PM CDTSevere Thunderstorm WarningAMAPotter, Randall67 min
May 24, 9:45 PM CDTTornado WarningAMARandall45 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts57 min
May 24, 10:30 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler60 min
May 24, 11:30 PM CDTSevere Thunderstorm WarningAMAGray30 min
May 25, 5:13 PM CDTTornado WarningAMADallam62 min
May 25, 5:55 PM CDTTornado WarningAMADeaf Smith, Oldham65 min
May 25, 6:14 PM CDTTornado WarningAMADallam61 min
May 25, 6:59 PM CDTSevere Thunderstorm WarningAMAOldham61 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.